too much B12?
Had some blood tests recently. I don't have the exact results yet, but the doctor said over the phone that my B12 is "too high," and to stop taking B complex supplements immediately.
Is there a danger of B12 toxicity? A quick internet search says there are no real risks associated with high B12.
That said, I will stop and probably only take it once a week or so. But I am wondering what the lab reference range was, and whether this was the only thing in my lab report that came with a "LOW" or "HIGH" stamp, and so that's the only thing she was alarmed about, when other things might be in range but still not optimal.
I thought it was impossible- I know some people who pound B-12- but maybe ask the doc?
I find that the Linus Pauling Institute is a good source for supplement reference info. Here is their page for vitamin B12:
Linus Pauling Institute at Oregon State University
"No toxic or adverse effects have been associated with large intakes of vitamin B12 from food or supplements in healthy people. Doses as high as 1 mg (1000 mcg) daily by mouth or 1 mg monthly by intramuscular (IM) injection have been used to treat pernicious anemia without significant side effects. When high doses of vitamin B12 are given orally, only a small percentage can be absorbed, which may explain the low toxicity. Because of the low toxicity of vitamin B12, no tolerable upper intake level (UL) was set by the Food and Nutrition Board in 1998 when the RDA was revised."
If I were you, I'd ask your doctor exactly what you B12 levels are, and then independently verify that they aren't really problematic, which is very likely the case. As you mentioned in your OP, it's common for labs to have LOW or HIGH reference ranges that can set off alarms, even if being high for this particular vitamin isn't a problem, and is actually likely very beneficial.
Last edited by healthseekerKate; 09-19-2011 at 02:15 PM.
Also, B-vitamins are water-soluble, so your body just flushes extra out in your urine. I'm not sure how you could get too much.
Unless you possible had a kidney issue? I'm not a doctor, just brainstorming.
Originally Posted by jfreaksho
That's what I was thinking. Your BLOOD B12 levels might be elevated because your body has issues utilizing/excreting it.
Originally Posted by Paleobird
You said you were taking supplements. I would probably lower your dosage, or take it only once in a while. What's the point of taking it now that you know your B12 is great?
Also, out of curiosity, what is you general mood like? B12 is supposed to be a major player in neurotransmitter production, and a deficiency could make you feel down. So by that logic, you must be a jolly person. :P
Haha! My mood is... fine? It improved a lot after going Primal. No significant changes with any supplements (except for 5-HTP causing weird anger issues, so I stopped taking it).
Originally Posted by Bosnic